Indiana, 2007

Damaging Wind and Lightning Strikes in Indiana, August 9, 2007

August 9, 2007 · NWS IWX · 3 events in 3 counties and zones

Thunderstorms affected much of northern Indiana during the morning hours. One storm produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Thunderstorms affected much of northern Indiana during the morning hours. One storm produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 9, 4:20 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 9, 4:20 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EDT THU AUG 9 2007

.SHORT TERM...
00Z 5H ANALYSIS DEPICT TWO DISTINCT SHORTWAVES ONE ACRS ERN IA AND
OTHER NEAR KABR. FORMER WAVE SUPPORTING AM CONVECTION NOW INTO
NWRN IN WITH MCV EVIDENT IN RADAR MOSAIC...WEAKNESS IN E-W AXIS
OF MLCIN...ESTABLISHED COLD POOL AND FAVORABLE MCS PROPAGATION
VECTORS TO ALLOW CONVECTION TO SPREAD EWD ACRS ENTIRE FA THIS AM.
TEMPORAL DETAIL TO ALLOW FOR LULL IN POPS LATE MORNING. THEN FOCUS
ON APPROACH OF NEXT SHORTWAVE AS IT TAKES ON SERLY COMPONENT AS
GULF STATES RIDGE CONTINUES TO RETROGRADE TO ERN TX/OK AND BUILD
SLIGHTLY NORTH. RATHER STRONG INSTABILITY TO DEVELOP BY MIDDAY
WITH NAM MODIFIED SNDGS SUPPORTING 3000-3500 J/KG ACRS NRN IN/NWRN
OH. LOADED GUN TYPE SOUNDINGS WITH STRONG LOW LEVEL LAPSE RATES
AND INCREASED LOWER MIDTROPOSPHERIC FLOW TO 35 TO 40 KNOTS IN 7H-
5H LAYER SUGGESTIVE OF STRONG WIND GUST POTENTIAL. HIGH WETBULB
ZERO/THERMAL PROFILE LESS SUPPORTIVE OF LARGE HAIL...THOUGH
PRECIP/SML HAIL LOADING POTENTIAL VERY HIGH IN 2.25 PWAT AIRMASS.
SIDE CLOSER TO HIR MET POPS THIS AFTERNOON GIVEN STRONG MODEL
SIGNALS. HEAT INDICES AGAIN A PROBLEM...THOUGH A FEW DEGREES LOWER
THAN PAST TWO DAYS AND UNCERTAINTY OF DURATION WITH AFTERNOON
CONVECTION WILL COVER THIS HAZARD IN HWO/WEBSTORY. SHORTWAVE
PUSHES RAPIDLY EAST INTO ERN GRTLKS OVERNIGHT AS RIDGE CONTINUES
TO BUILD THROUGH THE PLAINS WITH NRLY LOW LEVEL FLOW BRINGING
APPRECIABLY COOLER/MORE TOLERABLE DPS.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH SATURDAY NIGHT IS GOING TO BE RELATIVELY QUIET
WITH HIGH PRESSURE IN THE AREA. 850MB TEMPS FRIDAY THROUGH SATURDAY
ARE PROGGED TO BE RELATIVELY THE SAME SO NOT MUCH DIFFERENCE IN EACH
DAYS HIGH AND LOW TEMPERATURES...WITH JUST SLIGHTLY WARMER TEMPS
EXPECTED ON SATURDAY. 850MB TEMPERATURES KEEP ON STEADILY CLIMBING
ON SUNDAY WITH A HIGH OF AROUND 90 EXPECTED...AS A COLD FRONT
APPROACHES FROM THE NORTH. THERE IS STILL A QUESTION OF TIMING
CONCERNING THIS FRONT THROUGH THE CWA. MODELS HAVE ROUGHLY BEEN
MOVING IT THROUGH IN THE SUNDAY EVENING TO MONDAY DAY TIME FRAME.
GFS HAS BEEN INDICATING THIS COLD FRONT THROUGH THE CWA FOR THE LAST
FOUR TO FIVE RUNS IN ABOUT THE SUNDAY NIGHT/MONDAY TIME FRAME. MEX
POP NUMBERS ARE IN THE TWENTY TO THIRTY PERCENT RANGE FOR SUNDAY
NIGHT/MONDAY. THE ECMWF ALSO BRINGS THE COLD FRONT THROUGH THE CWA
BUT QUICKER THAN THE GFS DOES...BY 12Z MONDAY THE GFS HAS THE FRONT
JUST ON THE SOUTHEASTERN EDGE OF OUR CWA WHEREAS THE ECMWF PUTS IT
DOWN TO THE OHIO RIVER. OVERALL SUNDAY NIGHT HAS BEEN APPEARING TO
BE THE TARGET TIME FOR THE FRONT AND RAINFALL...SO AFTER
COLLABORATING WITH NEIGHBORING OFFICES HAVE INCLUDED A SMALL RAIN
CHANCE FOR SUNDAY NIGHT. AS SUNDAY NIGHT GETS NEARER...THE RAIN
CHANCES MAY BLEED EARLIER INTO SUNDAY OR LATER INTO MONDAY BUT
SUNDAY NIGHT IS LOOKING TO BE A GOOD POINT TO INTRODUCE SOME RAIN.
ONCE THIS COLD FRONT THEN MOVES THROUGH...HIGH PRESSURE WILL ONCE
AGAIN MOVE INTO THE CWA. GFS AND ECMWF ARE INDICATING ANOTHER FRONT
FOR TUESDAY NIGHT BUT WILL WANT TO SEE SOME MORE CONSISTENCY IN THE
TIMING OF THIS FRONT PLUS THE ASSOCIATED LOW IS WELL UP INTO CANADA
AND THE BETTER ENERGY COULD ALSO BE WELL NORTH OF US.

&&

.AVIATION...
NMRS FCST CONCERNS THIS TAF PD. ONGOING CONVECTION ACRS NRN IL INTO
TAF SITES AROUND DAYBREAK. WITH INFRARED SAT CLOUD TOPS WARMING AND
DOWNSTREAM INSTABILITY WEAK HAVE HELD ON MENTION OF TSRA THIS
AM...BUT WILL NEED TO CONTINUE TO MONITOR TRENDS NEXT COUPLE OF
HOURS FOR PSBL AMENDMENTS. SURFACE DEWPOINTS IN THE MID 70S WITH
STRONG INSTABILITY DEVELOPING BY MIDDAY AND APPROACH OF UPSTREAM
SHORTWAVE TO TRIGGER ADDITIONAL TSRA THIS AFTN. THOUGH EXACT TIMING
STILL IN QUESTION...HAVE TRIED TO COVER GREATEST CHCS IN 4 HR TEMPO
GROUPS...STARTING AT 18 UTC AT KSBN AND 20 UCT AT KFWA. ADDITIONAL
FINE TUNING OF THIS WILL BE NEEDED ON NEXT TWO SUBSEQUENT ISSUANCES.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...MURPHY
LONG TERM....LOTHAMER
AVIATION...MURPHY
Hazardous weather outlook, Aug 9, 5:37 AM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
637 AM EDT THU AUG 9 2007

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-101045-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
637 AM EDT THU AUG 9 2007 /537 AM CDT THU AUG 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

...SEVERE STORMS EXPECTED THIS AFTERNOON...

THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS MORNING. THE STORMS
THIS MORNING ARE NOT ANTICIPATED TO BE SEVERE. ADDITIONAL STORMS
WILL FORM THIS AFTERNOON. THE AFTERNOON STORMS MAY BE SEVERE WITH
DAMAGING WIND GUSTS TO 70 MPH THE MAIN HAZARD. WHILE NO SPECIFIC
AREA CAN BE EXCLUDED FROM THE SEVERE RISK...NORTHEAST INDIANA AND
NORTHWEST OHIO HAS THE HIGHEST POTENTIAL FOR SCATTERED TO
WIDESPREAD SEVERE WIND DAMAGE. SMALL HAIL AND RAINFALL RATES TO 2
INCHES PER HOUR WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TODAY. NATIONAL WEATHER SERVICE
SKYWARN SPOTTERS ARE ENCOURAGED TO REVIEW REPORTING CRITERIA.
SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER EVENTS AND
ACTIVATE AMATEUR RADIO NETWORKS AS NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-MIZ077-101045-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
637 AM EDT THU AUG 9 2007 /537 AM CDT THU AUG 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
...SEVERE STORMS EXPECTED THIS AFTERNOON...

THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS MORNING. THE STORMS
THIS MORNING ARE NOT ANTICIPATED TO BE SEVERE. ADDITIONAL STORMS
WILL FORM THIS AFTERNOON. THE AFTERNOON STORMS MAY BE SEVERE WITH
DAMAGING WIND GUSTS TO 70 MPH THE MAIN HAZARD. SMALL HAIL AND
RAINFALL RATES TO 2 INCHES PER HOUR WILL ALSO BE POSSIBLE.

ADDITIONALLY...NORTHERLY WINDS WILL CREATE AN INCREASED RISK FOR
RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TODAY. NATIONAL WEATHER SERVICE
SKYWARN SPOTTERS ARE ENCOURAGED TO REVIEW REPORTING CRITERIA.
SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER EVENTS AND
ACTIVATE AMATEUR RADIO NETWORKS AS NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-101045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
637 AM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

...SEVERE STORMS WITH GUSTS TO 60 KNOTS EXPECTED THIS AFTERNOON...

THUNDERSTORMS WILL MOVE THROUGH THE LAKESHORE AREA EARLY THIS
MORNING. THE STORMS THIS MORNING MAY PRODUCE WIND GUSTS TO 35
KNOTS AND LOCALLY HIGHER WAVES. ADDITIONAL STORMS WILL FORM THIS
AFTERNOON. THE AFTERNOON STORMS MAY BE SEVERE WITH EXTREME WIND
GUSTS TO 60 KNOTS AND SIGNIFICANT LOCALIZED HIGH WAVES. SMALL
HAIL WILL ALSO BE POSSIBLE.

ADDITIONALLY...NORTHERLY WINDS WILL CREATE AN INCREASED RISK FOR
RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 57 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Allen

When
August 9, 6:03 AM EST to 6:04 AM EST
Where
Allen County, Ft Wayne
Property damage
$20,000
Reported by
Newspaper
Coordinates
41.070, -85.130

Lightning struck a house in the 2200 block of Pleasant Ave in Fort Wayne. The attic suffered moderate damage from the fire, smoke and water, estimated at $20,000. The residents of the house were evacuated by a nearby Kelly Automotive employee who witnessed the bolt of lightning strike the house.

Thunderstorm Wind, Lagrange

When
August 9, 6:30 AM EST to 6:31 AM EST
Where
Lagrange County, Lagrange
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.650, -85.420

Several trees limbs and power lines were blown down in the city of Lagrange at the intersection of Mountain and Michigan streets.

Lightning, St. Joseph

When
August 9, 7:15 AM EST to 7:16 AM EST
Where
St. Joseph County, South Bend
Property damage
$120,000
Reported by
Broadcast Media
Coordinates
41.670, -86.250

Two (2) separate bolts of lightning struck 2 South Bend residences during the morning hours. A house was struck, causing a fire that destroyed the top floor. The 2 occupants of the house were able to escape without injury. Damage is estimated at $80,000. Lightning struck an apartment, causing significant damage to a kitchen and two bathrooms. A woman and her 4 sons were able to escape unharmed. Damage is estimated at $40,000.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56117, 56115, 56139.